Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 135, NWS Mobile, AL

May 3, 20094 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2009, 12:59 PM CDT for 4 counties in Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 12:59 PM CDT (17:59 UTC)
Expired
May 3, 2009, 1:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:10 PM CDTTSTM WND DMGMillry, ALTREES DOWN ACROSS HIGHWAY 17 IN MILLRY.
May 3, 1:45 PM CDTTSTM WND DMG3 N Grove Hill, ALWIDESPREAD TREES DOWN AND POWER LINES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 031759
SVRMOB
ALC023-025-129-131-031845-
/O.NEW.KMOB.SV.W.0135.090503T1759Z-090503T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1259 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  CLARKE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF GROVE HILL...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 145 PM CDT

* AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS OVER 70 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM MORVIN TO WEST BEND TO LOPER....MOVING EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YARBO AND COFFEEVILLE BY 105 PM CDT...
  HOLTAMVILLE...OPINE...FRANKVILLE AND BIGBEE BY 110 PM CDT...
  BASHI BY 115 PM CDT...
  TALLAHATTA SPRINGS BY 120 PM CDT...
  SAINT STEPHRNS AND CHILTON BY 125 PM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3204 8811 3201 8811 3202 8808 3200 8807
      3200 8767 3201 8763 3204 8763 3202 8744
      3173 8756 3143 8784 3154 8842 3179 8822
      3209 8810 3208 8805
TIME...MOT...LOC 1759Z 277DEG 28KT 3199 8802 3178 8811
          3155 8832

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:19 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, May 3, 4:19 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
419 AM CDT SUN MAY 3 2009

.SHORT TERM TODAY AND TONIGHT...THE PERSISTENT SURFACE RIDGE AND A
MOSTLY UPPER LEVEL ZONAL FLOW HAS KEPT A FRONT STALLED ACROSS THE
TENNESSEE VALLEY THE LAST FEW DAYS...ALONG WITH MOST OF THE
RAINFALL. THE FRONT SHOULD BEGIN TO MOVE LATER THIS AFTERNOON AS A
MID LEVEL TROUGH NUDGES A SURFACE LOW TO THE NORTHEAST AND BRINGING
THE FRONT CLOSER TO THE FORECAST AREA TONIGHT. MAY SEE A BRIEF SHOWER
MOST ANYWHERE THIS MORNING...BUT BELIEVE THE BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BE LATER THIS EVENING AND TONIGHT AS
THE UPPER (H5) TROUGH APPROACHES. HIGHER POPS AND HEAVIER RAINS WILL
BE ACROSS THE NORTH AND NORTHWEST COUNTIES OF CHOCTAW ALABAMA AND
WAYNE MISSISSIPPI. MAY ALSO BE SOME SEVERE OVER THE NORTHWEST LATE
TONIGHT. COULD ALSO BE SOME STRONGER/SEVERE STORMS OVER THE NORTHERN
COUNTIES THIS AFTERNOON AS A SURFACE LOW RIDES EASTERLY ALONG THE FRONT
INTO WHAT SHOULD BE AN AREA WHERE LEFTOVER OUTFLOW BOUNDARIES EXIST.
CLOUDS WILL KEEP HIGH TEMPERATURES TODAY MOSTLY IN THE MIDDLE 80S...A
TAD COOLER AT THE BEACHES. /11

.LONG TERM MONDAY THROUGH SATURDAY...RIPPLES OF LOW PRESSURE ARE
PROGGED TO TRACK NORTHEAST INTO THE SOUTHEAST ON MONDAY WHILE FRONTAL
BOUNDARY SINKS INTO THE GULF COAST. UPPER LEVEL ENERGY SWINGING
EASTWARD ACROSS THE DEEP SOUTH...ALONG WITH THE FRONTAL ZONE...WILL
SERVE AS A FOCUS FOR CONVECTIVE INITIATION WITHIN A DEEPLY MOIST
ENVIRONMENT. THIS MORNINGS GUIDANCE HAS COME IN HIGHER ON
PRECIPITATION COVERAGES FOR MONDAY IN COMPARISON TO SATURDAYS RUNS.
HAVE OPTED TO LEAN ABOUT 10% HIGHER THAN THE MOS GIVEN THE SPAGHETTI
PLOTS OF ENSEMBLE PRECIPITATION DISTRIBUTIONS BEING TIGHTLY
CLUSTERED/CONFIDENT ON WRINGING OUT MEASURABLE PRECIPITATION FOR
MONDAY. A FEW STORMS MONDAY MORNING...COULD BE STRONG/TO BRIEFLY
SEVERE WITH THESE BEING GENERALLY NORTHWEST OF INTERSTATE 65.
CONVECTIVE CLOUDINESS OVERSPREADING THE AREA WILL ACT TO LOWER
SURFACE HEATING AND ASSOCIATED INSTABILITY. THUS...IT APPEARS AT THIS
TIME THAT THE SEVERE WEATHER THREAT WILL BE LOWERING THROUGH THE
COURSE OF THE DAY. IF LATER GUIDANCE SUGGESTS MORE INSTABILITY...THEN
AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS MAY NEED TO BE
INTRODUCED FOR MONDAY. STAY TUNED.

BY MID/LATE WEEK...UPPER RIDGE LOOKS TO SET UP ACROSS TEXAS...WHILE A
BROAD TROF IS POSITIONED OVER THE MID ATLANTIC. THIS PLACES THE
FORECAST AREA WITHIN A HIGH LEVEL NORTHWEST FLOW. CONSIDERING THIS
AND PRECIPITABLE WATERS FROM 1.4 TO 1.8 INCHES...THIS COULD PROVE
INTERESTING AS ANY CONVECTIVE SYSTEMS/MESOSCALE BOUNDARIES
UPSTREAM AND EMBEDDED IN THE MEAN FLOW...WILL RIDE SOUTHEAST ACROSS
THE SOUTHERN STATES. OUT OF RESPECT FOR THIS AND CONSIDERING AMOUNT
OF DAYTIME INSTABILITY...HAVE PAINTED SLIGHTLY HIGHER CHANCES OF
DAYTIME SHOWERS AND THUNDERSTORMS OVER THE NORTHERN ZONES WEDNESDAY
THROUGH FRIDAY. LOW TEMPERATURES LOOK TO AVERAGE IN THE MID 60S
INTERIOR TO NEAR 70 ALONG THE COAST WHILE DAILY HIGHS COME IN FROM
THE MID TO UPPER 80S TUESDAY THROUGH SATURDAY. /10

.AVIATION UPDATE FOR 03/12Z...A FEW PATCHES OF FOG WILL MAKE FOR
SOME IFR CONDITIONS AROUND SUNRISE DUE TO CEILING AND
VISIBILITY...GENERALLY OVER THE SANDY SOILS WHERE RADIATIONAL
COOLING IS MORE EFFICIENT(CEW). OTHERWISE A CONSIDERABLE AMOUNT OF
CIRRUS AND MID LEVEL CLOUDINESS AROUND THE AREA. EXPECT TO SEE MVFR
AND IFR CONDITIONS LATER TONIGHT AND CONTINUING THROUGH MOST OF THE
NIGHT AS THE SHOWER AND THUNDERSTORM CHANCES INCREASE.  /11

&&

.MARINE...THE STALLED FRONT TO THE NORTH WILL EVENTUALLY MOVE SOUTH
BUT IT IS NOT EXPECTED TO MAKE MORE THAN JUST A BRIEF VISIT TO THE
NEAR SHORE WATERS...MIGHT SEE A WEST TO NORTHWEST WIND LATE MONDAY
NIGHT/EARLY TUESDAY MORNING. AFTER THAT THE SURFACE RIDGE BUILDS
BACK TO THE WEST FROM OFF THE SOUTHEAST COAST AND WINDS RETURN TO
SOUTHEAST. AM NOT ANTICIPATING WINDS OR SEAS TO SMALL CRAFT ADVISORY
LEVELS...BUT WILL HAVE SOME SOUTHERLY WINDS AT 15 TO 20 KNOTS THIS
AFTERNOON INTO MONDAY AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH LOCALLY HIGHER WINDS AND SEAS IN THE
VICINITY OF THE THUNDERSTORMS THROUGH MOST OF THE WEEK. /11

&&

.FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITY REMAINS ABOVE CRITICAL
LEVELS. DAYTIME DISPERSION LOOKS TO REMAIN GOOD TO VERY GOOD IN THE
NEAR TERM. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  69  82  65 /  20  40  70  20
PENSACOLA   82  72  80  68 /  10  30  60  20
DESTIN      79  72  79  69 /  10  20  50  30
EVERGREEN   85  67  81  62 /  20  50  70  20
WAYNESBORO  83  68  77  60 /  40  70  60  20
CAMDEN      87  67  77  60 /  30  70  70  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 11:07 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1107 AM CDT SUN MAY 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1107 AM CDT SUN MAY 2 20093

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH MONDAY MORNING.

A BOWING SEGMENT OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE QUICKLY
TOWARD THE EAST-SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON.
SEVERE STORMS ARE POSSIBLE FROM EARLY TO MID AFTERNOON NORTHWEST OF
I-65. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL ARE THE MAIN RISK
WITH THIS LINE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

THIS LINE IS EXPECTED TO DIMINISH GRADUALLY AS IT MOVES ACROSS AREA
THIS AFTERNOON. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE
POSSIBLE FROM MID TO LATE AFTERNOON SOUTHEAST OF I-65.

FURTHER DEVELOPMENT IS LIKELY TO OCCUR ACROSS OUR NORTHWEST ZONES
LATE THIS AFTERNOON AND THIS EVENING. THIS ACTIVITY WILL THEN MOVE
SLOWER TOWARD THE SOUTHEAST...AND IS EXPECTED TO PERSIST OVERNIGHT
INTO MONDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA.

A MODERATE SOUTHERLY WIND OF 15 TO 20 KNOTS OVER THE NORTHERN GULF
AND MOBILE BAY WILL PERSIST THROUGH LATE TONIGHT. THESE WINDS WILL
MAINTAIN WAVE HEIGHTS UP 5 FEET INTO MONDAY MORNING. THE WINDS AND
SEAS WILL CREATE A LOW TO MODERATE IMPACT TO SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...MONDAY AFTERNOON THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK
AREA THROUGH MONDAY AFTERNOON. SEVERE STORMS ARE AGAIN POSSIBLE WITH
LOCAL DAMAGING MICRO-BURST WINDS AND HAIL UP TO ONE INCH BEING THE
MAIN RISKS.

THE PERSISTENT...MODERATE SOUTHERLY WIND OVER THE NORTHERN GULF WILL
DIMINISH MONDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES. WAVE
HEIGHTS UP TO 5 FEET THROUGH EARLY MONDAY WILL BEGIN TO SUBSIDE BY
AFTERNOON.  THE WINDS AND SEAS WILL CREATE A LOW IMPACT TO SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE NEEDED THIS AFTERNOON INTO MONDAY.

In the hours before

Special weather statement, May 3, 12:26 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CDT SUN MAY 3 2009

MSZ067-075-076-031815-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1226 PM CDT SUN MAY 3 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...GREENE AND
EXTREME SOUTHERN WAYNE COUNTIES...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR MULBERRY TO 35 MILES
SOUTHWEST OF BELLEVILLE...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MULBERRY...RICHTON...MAHNED...NEW AUGUSTA...WINGATE...SMITHTOWN AND
SAND HILL THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL UP TO ONE-HALF INCH
IN DIAMETER...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE
LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE
EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:49 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington41 min
May 3, 12:19 PM CDTSevere Thunderstorm WarningMOBChoctaw41 min
May 3, 1:31 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe, Washington, Wilcox44 min
May 3, 2:13 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox47 min
May 3, 2:51 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.